Texas, 2014

Hail and Damaging Wind in Texas, July 7, 2014

July 7, 2014 · NWS HGX · 4 events in 2 counties and zones

A funnel cloud developed early in the morning, then isolated severe thunderstorms formed in the early evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

A funnel cloud developed early in the morning, then isolated severe thunderstorms formed in the early evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Jul 7, 2:54 AM CST, 4 hours 51 minutes earlier.

Area forecast discussion, Jul 7, 2:54 AM CST, 4 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
354 AM CDT MON JUL 7 2014

.DISCUSSION...
FCST OF PERSISTENCE LOOKS LIKE THE WAY TO GO FOR MOST OF THE
WEEK. GENERAL PATTERN SHOULD CONSIST OF ISO/SCT PRECIP DEVELOPING
OFFSHORE LATE NIGHTS & EARLY MORNINGS THEN TRANSITION INLAND
DURING THE DAY COMPLIMENTS OF DAYTIME HEATING AND THE SEABREEZE.
OVERALL COVERAGE DEPENDS ON SLIGHT VARIATIONS OF MOISTURE
AVAILABILITY & LOCATION EACH DAY. PRECIP WANES WITH THE LOSS OF
HEATING EARLY IN THE EVENING. THEN RINSE & REPEAT.

SFC HIGH PRES SHOULD REMAIN CENTERED OFF TO THE EAST ALLOWING A
WEAK ONSHORE FLOW TO PERSIST. FURTHER ALOFT WE'LL REMAIN
POSITIONED IN A SLIGHT WEAKNESS BETWEEN RIDGES. MEDIUM RANGE SOLNS
DO SUGGEST UPPER RIDGE BUILDING FURTHER INTO N/CNTL TX GOING INTO
THE WEEKEND WHICH SHOULD SLIGHTLY SUPPRESS RAIN CHANCES AND
INCREASE TEMPS. STILL CAN'T COMPLETELY RULE OUT SOME ISO ACTIVITY
CLOSER TO THE COAST AS WE'LL BE ON THE RIDGES SRN PERIPHERY. 47

&&

.MARINE...
STILL EXPECTING A SLIGHT STRENGTHENING OF THE ONSHORE WINDS THESE
NEXT COUPLE DAYS OVER THE COASTAL WATERS AS SFC PRESSURE FALLS TO
THE WEST OF THE REGION. THIS GENERALLY MODERATE FLOW SHOULD PERS-
IST FOR MUCH OF THE UPCOMING WEEK. NOT ANTICIPATING ANY ADVISORY/
CAUTION FLAGS ATTM. 41

&&

.AVIATION...
STILL EXPECTING SOME LOW CIGS/VIS (GENERALLY MVFR) THIS MORNING AS
IT HAS BEEN THE CASE THESE LAST SEVERAL DAYS. ADDITIONALLY ISO/SCT
SHRA/TSRA ALSO POSSIBLE FOR SITES NEAR THE COAST (LBX/GLS/SGR) FOR
THIS MORNING. WILL LIKELY KEEP MENTION OF VCTS FOR THIS AFTN/EARLY
EVENING AS SEABREEZE REMAINS ACTIVE. 41

&&

.CLIMATE...
WILL HOUSTON MAKE IT UP TO 95 DEGREES THIS WEEK? AS OF TODAY IT
MOVES INTO THE TOP TEN OF THE LATEST START OF OBSERVED 95 DEGREE
READINGS. WOULD GUESS IT MIGHT MOVE INTO THE TOP 8 IN THE DAYS TO
COME.  47

TOP 10 LATEST 95 DEGREE OBSERVED TEMPS:
10. JULY 7, 1920
9. JULY 9, 1919
8. JULY 10, 2001
7. JULY 15, 1966
6. JULY 18, 1961
5. JULY 20, 1975
4. JULY 22, 1999
3. JULY 30, 1910
2. AUG 8, 1899
1. 1898 - NEVER HIT 95 DEGREES!

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      93  75  93  75  94 /  20  10  20  10  20
HOUSTON (IAH)              92  75  92  75  93 /  40  20  40  10  30
GALVESTON (GLS)            89  80  90  80  89 /  30  30  30  20  20

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.

&&
Hazardous weather outlook, Jul 7, 6:48 AM CST, 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
748 AM CDT MON JUL 7 2014

TXZ163-164-176>179-195>200-210>214-226-227-235>238-081300-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
748 AM CDT MON JUL 7 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ASSOCIATED WITH
DAYTIME HEATING AND THE SEABREEZE ARE EXPECTED TODAY. A FEW CELLS
MAY PULSE UP TO STRONG LEVELS AND PRODUCE WIND GUSTS ABOVE 35 MPH
AND A QUICK INCH OR TWO OF RAINFALL. THERE IS ALSO A CHANCE FOR
SOME FUNNEL CLOUDS AS TROPICAL AIR MASS REMAINS IN PLACE.
OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. TYPICAL ISOLATED TO
SCATTERED SHOWERS AND THUNDERSTORMS ASSOCIATED WITH THE SEABREEZE
ARE EXPECTED DURING THE AFTERNOON HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ330-335-350-355-370-375-081300-
GALVESTON BAY-MATAGORDA BAY-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-
748 AM CDT MON JUL 7 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

EXPECT ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS THIS
MORNING. A FEW STORMS COULD BRIEFLY PULSE UP TO STRONG LEVELS WITH
WIND GUSTS ABOVE 34 KNOTS...FREQUENT LIGHTNING AND LOCALIZED HEAVY
RAINFALL. CONDITIONS ARE ALSO SOMEWHAT FAVORABLE FOR A FEW FUNNELS
OR WATERSPOUTS THIS MORNING AS WELL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. TYPICAL SUMMERTIME
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED LATE
AT NIGHT AND EARLY IN THE MORNING EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The Houston radar (KHGX), 29 km away, was scanning. The volume nearest the first event began at 13:43 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud, 1 hail, 1 thunderstorm wind, 1 heavy rain. Local standard time, as filed.

Funnel Cloud, Galveston

When
July 7, 7:45 AM CST to 7:48 AM CST
Where
Galveston County, 2.57 mi N of Port Bolivar
Reported by
Broadcast Media
Coordinates
29.417, -94.786

A funnel cloud was sighted over Galveston Bay.

Hail, Harris

When
July 7, 6:13 PM CST
Where
Harris County, 1.2 mi SW of Tomball
Measured
0.88 in hail
Reported by
Public
Coordinates
30.089, -95.636

Nickel size hail occurred at the corner of SH 249 and FM 2920.

Thunderstorm Wind, Harris

When
July 7, 6:20 PM CST
Where
Harris County, Tomball
Measured
55 kt (63 mph) estimated gust
Property damage
$7,000
Reported by
Broadcast Media
Coordinates
30.100, -95.620

A severe thunderstorm downed trees and stripped part of a metal roof off of a building.

Heavy Rain, Harris

When
July 7, 6:55 PM CST
Where
Harris County, 1.58 mi WSW of Katy
Reported by
Public
Coordinates
29.791, -95.824

Heavy rain (an estimated three inches) from a slow moving thunderstorm produced localized street flooding. There was up to two feet of water over the road along Avenue D in Katy.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 533066, 533008, 533013, 533016.